[Thanks to FixBix who suggested that I also post this under ‘Secondary breast cancer’ - originally posted under ‘Undergoing treatment: hormone therapy, tamoxifen etc.’]
This is my first post and I’ve registered specifically to ask a question on behalf of my mum.
My mum was first diagnosed with breast cancer when she was in her mid-30s, for which she had radiotherapy and cancer nodes removed. Ten years later (almost to the day when she’d been told ‘after ten years clears you’re cured’) the cancer returned to her left breast and she had a partial mastectomy, remaining nodes removed and her first chemotherapy. Afterward, she took Tamoxifen and had an immediate, violent reaction to the drug (came out in full painful torso rash) and stopped taking them. Another ten years down the line she was diagnosed with secondary bone cancer and was put on Arimidex, supposedly the ‘Rolls Royce’ of cancer drugs. At this stage we all knew it was about keeping the bone cancer in check and out of her major organs and long bones. However, a year later, while still on Arimidex, mum discovered a lump in her right breast, and a second quickly appeared in between finding the first one and getting a hospital appointment. So, last October, she had another mastectomy and she has just finished her sixth and final chemo treatment. As with the first time she had it, she has suffered terribly with vomitting, constipation, bloating (plus a whole host of other symptoms, including gout for the first time!) and she lost all her hair this time as well.
My mum is incredibly strong and an inspiration. She has undergone all this treatment over the last 20-odd years (she’ll be 60 this year) so that she could be here for me and my sister. But she hasn’t felt like herself since her first radiotherapy treatment and it’s only become more debilitating with each round of chemo. She had to think long and hard about whether to start another round of chemo, knowing how ill she would be, as she would rather have another five good years with us where she felt well, than five years with the minimum two and a half to three year recovery period before she feels anyway like herself again!
There is no previous family history of this disease in our family and my sister and I have both had a gene test, which was clear. Mum’s cancer has always been hormone positive, which she puts down to being on the pill when she was younger. She had a terrible reaction to that and generally her body doesn’t seem to react well to any kind of synthetic drug. She has been told that she will have to resume the Exemestane/Aromasin tablets she was prescribed after her operation last year. And, at this time of her life and with all of the above history, she is wondering whether to bother with the tablets any more, as these also make her feel bloated and we have read will only make her joint and bone aches and pains worse. She has never been one to take lots of tablets anyway, and with the best will in the world, there’s no point in suggesting taking more tablets to try and combat the side effects of the Exemestane/Aromasin.
She has an appointment with her oncologist tomorrow (I know I’ve left this post a bit late, but I’ve been scouring the internet for an answer rather than post the question myself), but has anyone else decided to stop taking their post op treatment?
I would be grateful for any experiences you can share.